Winter Weather, Columbiana
- When
- April 1, 9:00 AM EST to April 2, 6:00 AM EST
- Where
- Columbiana forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.768, -80.777 (the zone’s center; the record gives no point)
Yet another low pressure system moved east northeast across southern parts of West Virginia and Virginia. With cold air in place on the north side of the storm, light to moderate snow fell in Garrett County, Maryland and points north of the Mason - Dixon line.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Yet another low pressure system moved east northeast across southern parts of West Virginia and Virginia. With cold air in place on the north side of the storm, light to moderate snow fell in Garrett County, Maryland and points north of the Mason - Dixon line. Temperatures climbed above freezing over northern West Virginia which resulted in mostly rain across Tucker county. Snow fall amounts ranged from 3-5 along an area of deformation snow along the I-76 corridor in Ohio and Pennsylvania and 5-7 in eastern Preston, West Virginia and Garrett county, Maryland.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 1, 8:14 AM EST, 46 minutes earlier.
Area Forecast Discussion
National Weather Service Pittsburgh PA
914 AM EDT Sun Apr 1 2018
.SYNOPSIS...
Following some lingering light rain and a few snow flakes this
morning, dry and cooler conditions can be expected through the
day. Low pressure will bring snow tonight.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Changes made to PoPs based on current radar trends, otherwise
the forecast remains unchanged.
Previous Discussion...
Surface high pressure will build under a broad upper trough
today, resulting in dry and cooler than average weather.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
Another tough forecast again tonight. Even at this point, models
still having trouble agreeing on the position and resulting path
of a surface low, which will ride east-northeast along a
stalled frontal boundary. Models are in agreement that the
surface low will be south of the area, the question is how far.
Additionally, differing opinions on the strength and location of
a crossing shortwave trough tonight, further complicates the
forecast. It does appear that a widespread accumulating snow
event will occur tonight, but the question is how far north will
it spread and how much snow will fall. What is working in favor
of accumulations is that the snow will occur at night. What is
working against snow totals, is the time of year and a warm
ground. Generally, once a snow pack can be established, it is
much easier for snow to continue to accumulate as the snow will
act as a cooling mechanism, not only on the surface, but also in
the lowest layers of the atmosphere. This then leads to another
problem, as this system will be moving very quickly in the tight
zonal flow prevalent in the upper levels. This will limit the
amount of time to build a snow pack and then reap its benefits.
The best mid-level forcing will setup over the southern reaches
of my forecast area tonight, these areas will be the focus of
the higher accumulations, especially in the ridge counties.
Further north, precipitation will be driven by a crossing 500mb
jet and the aforementioned shortwave trough. What could hinder
QPF amounts north of the mid-level frontogenesis, is a northerly
flow in the lower and mid-levels. This flow will work to infuse
drier air, which may hamper snowfall efficiency. Will try to
deviate very little from previous accumulations. Areas north and
west of a line running roughly from Dubois to Pittsburgh to
Zanesville will see lower end snow amounts, with amounts
increasing to the southeast. The greatest threat for advisory
or warning level snowfall continues to be south of I-70,
particularly over the ridge counties. The highest elevations
south and east of Pittsburgh could see areas of greater than 6"
by Monday morning.
With the fast eastward movement of the system, snow will exit
Monday morning.
Clouds will decrease from north to south Monday, but it will
remain chilly.
Strong warm advection will begin Monday night and continue
through Tuesday. A warm front will cross from the south late
Monday night, bringing more showers to the region.
A break in the showers is possible on Tuesday, particularly
during the afternoon, as the area will rest well into the warm
sector of the system.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
An upper trough will maintain PoPs through Thursday and
bringing down temperatures to cooler than average. Looks like a
rather chilly start to the weekend.
&&
.AVIATION /13Z SUNDAY THROUGH THURSDAY/...
MVFR restrictions will stratocu and rain showers early this
morning. Improvement back to VFR is expected at all terminals
by late in the morning or early afternoon.
Surface flow will veer from southwest to northwest after the
frontal passage.
Restrictions return again tonight as low pressure crosses the
Mid-Atlantic. IFR conditions in low clouds and snow look like a
good bet, south of FKL and DUJ, late in the forecast period.
OUTLOOK...
Restriction potential returns with Tue low pressure.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Winter Storm Watch from this evening through Monday morning
for MDZ001.
OH...None.
PA...Winter Storm Watch from this evening through Monday morning
for PAZ074-076.
WV...Winter Storm Watch from this evening through Monday morning
for WVZ510>514.
&&Hazardous Weather Outlook National Weather Service Pittsburgh PA 419 AM EDT Sun Apr 1 2018 OHZ039>041-048-057-058-068-069-PAZ007>009-013-015-WVZ004-012-020830- Tuscarawas-Carroll-Columbiana-Coshocton-Muskingum-Guernsey-Noble- Monroe-Mercer-Venango-Forest-Lawrence-Clarion-Marshall-Wetzel- 419 AM EDT Sun Apr 1 2018 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-PAZ074-076-WVZ510>514-020830- Garrett-Westmoreland Ridges-Fayette Ridges- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 419 AM EDT Sun Apr 1 2018 ...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH MONDAY MORNING... This Hazardous Weather Outlook is for western Maryland, southwest Pennsylvania and northern West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ049-050-059-PAZ014-016-020>023-029-031-073-075-WVZ001>003-021-509- 020830- Harrison-Jefferson-Belmont-Butler-Beaver-Allegheny-Armstrong-Indiana- Washington-Greene-Westmoreland-Fayette-Hancock-Brooke-Ohio-Marion- Monongalia- 419 AM EDT Sun Apr 1 2018 This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. Accumulating snow is expected tonight. Current forecasted snowfall amounts are below advisory criteria. If the storm takes a more northerly track, an advisory may be necessary. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752253, 752254.